Alert archive / Indiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 99, NWS Indianapolis, IN

July 21, 2020Fountain County, Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 21, 2020, 1:09 PM EDT for Fountain County, Warren County, Indiana. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2020, 1:09 PM EDT (17:09 UTC)
Expired
Jul 21, 2020, 1:45 PM EDT
In force
36 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fountain County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 117 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 1:30 PM EDTTSTM WND DMG4 Ene State Line City, INTREE DOWN AT 700W AND GALLOWAY CHAPEL RD. TIME ESTD FROM RADAR.
Jul 21, 1:40 PM EDTTSTM WND DMGAttica, INTREES DOWN AT BOTH 100 PINE ST AND ON BRADY ST. TIME EST FROM RADAR.
Jul 21, 1:55 PM EDTTSTM WND DMG8 Ese Pine Village, INTREES DOWN IN MIDDLE OF GREENHILL. TIME EST FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 474 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
474 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

401 
WUUS53 KIND 211709
SVRIND
INC045-171-211745-
/O.NEW.KIND.SV.W.0099.200721T1709Z-200721T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
109 PM EDT Tue Jul 21 2020

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Northern Fountain County in west central Indiana...
  Warren County in west central Indiana...

* Until 145 PM EDT.

* At 108 PM EDT, a severe thunderstorm was located near Rossville, or
  12 miles north of Danville Illinois, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Williamsport, Attica, West Lebanon, Newtown, Pine Village, State
  Line City, Tab, Rainsville and Pence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4048 8753 4048 8709 4019 8709 4017 8753
TIME...MOT...LOC 1708Z 259DEG 39KT 4033 8761 

HAIL...<.75IN
WIND...60MPH
 
$$
CP
1 follow-up statement
668 
WWUS53 KIND 211733
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
133 PM EDT Tue Jul 21 2020

INC045-171-211745-
/O.CON.KIND.SV.W.0099.000000T0000Z-200721T1745Z/
Fountain IN-Warren IN-
133 PM EDT Tue Jul 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR NORTHERN FOUNTAIN AND WARREN COUNTIES...

At 132 PM EDT, a severe thunderstorm was located over Williamsport,
or 14 miles south of Templeton, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Williamsport, Attica, West Lebanon, Newtown, Pine Village and
Rainsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4048 8753 4048 8709 4019 8709 4017 8753
      4044 8743
TIME...MOT...LOC 1732Z 265DEG 44KT 4031 8727 

HAIL...<.75IN
WIND...60MPH
 
$$

CP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 1:00 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 21, 1:00 PM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
100 PM EDT Tue Jul 21 2020

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 322 AM EDT Tue Jul 21 2020

A couple of fronts plus warm and humid air will bring frequent
chances for showers and thunderstorms into early next week.
Widespread temperatures in the 90s will return by early next
week.

&&

.NEAR TERM (Rest of Today)...
Issued at 1007 AM EDT Tue Jul 21 2020

For the update...decreased PoPs during the morning especially in the
east and southeastern counties based on high resolution model output
as well as current satellite and observational trends. Left higher
chance PoPs in the western and northern counties for the afternoon,
but decreased a little in the south again due to latest model output
and current low cloud deck across the south. Some diurnal driven pop
up storms remain possible this afternoon into the evening, and
current line in Illinois could move across the northern half of the
forecast area later this afternoon, but some models continue to
weaken it. Current thinking is better forcing will arrive during the
tonight period with the help of a low level jet.

&&

.SHORT TERM (Tonight through Thursday night)...
Issued at 322 AM EDT Tue Jul 21 2020

Models are close enough that the National Blend of Models
initialization was accepted for most items.

An stronger upper trough will move into central Indiana tonight.
A surface front will accompany the wave. The forcing from these
plus abundant moisture should lead to showers and thunderstorms
moving through. Went likely PoPs across the northern half of the
area where forcing will be strongest, with chance PoPs elsewhere.

Went with a relative lull in PoPs Wednesday morning with weaker
instability. However, with the front lingering in the area
Wednesday afternoon, went likely PoPs east (ahead of the front)
with chance PoPs west.

Kept some chance PoPs going Wednesday night with the front still
in the area.

Uncertainty is higher again for PoPs Thursday as there is some
question on where the front will end up. The NAM has the front
farther south and keeps the area dry, while other models have
rain. The NBM has likely PoPs across the southern half of the
area, but am not sure of this. However, given the uncertainty,
don't have enough confidence to change the initialization.

Low PoPs continue Thursday night again with the front around.

Generally stayed close to the NBM for temperatures.

&&

.LONG TERM /Friday night through Tuesday/...

Issued at 1239 PM EDT Tue Jul 21 2020

The long term will be dominated by an upper ridge over the central
U.S. The ridge builds toward central Indiana Friday night and
Saturday, which should provide warm temperatures and fairly dry
conditions under subsidence. The ridge shows some signs of buckling
a bit as its axis trends back toward the plains through the rest of
the weekend, though, and into next week. This should equate to
warmer than normal temperatures throughout the long term along with
increasing dewpoints, with some evening thunderstorm chances due to
instability. There may also be some potential for overnight ridge
riding storms Sunday night and perhaps Monday night. Overall though
mainly a hot forecast with little in the way of widespread
precipitation.

&&

.AVIATION /Discussion for the 211800Z TAFS/...
Issued at 1255 PM EDT Tue Jul 21 2020

Convective cluster currently moving through eastern Illinois is
expected to affect the KLAF terminal in the 211800Z-212000Z time
frame. Brief IFR visibility restrictions and gusty shifting winds
possible with this cluster. Questionable as to the extent the
remaining terminals will be affected by this cluster, as short
term models suggest the mid level feature associated with this
cluster will generally move off into northern Indiana with time.

Appears the convective threat will increase again towards/after
220000Z at the terminals, as a mid level short wave currently in
northern Missouri, tracks into northern Illinois later this
evening. Activity may continue well into the nighttime hours,
given a decent low level jet associated with this feature. CB
bases generally 025-040.

Otherwise, remnant ceilings 008AGL-015 in the vicinity of KHUF/KBMG
is in the process of mixing out. Surface winds 170-200 degrees at
8-11 kts this afternoon will veer a bit towards 190-220 at 4-7
kts after dark.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...50
NEAR TERM...CP
SHORT TERM...50
LONG TERM....CP
AVIATION...JAS
Hazardous weather outlook, Jul 21, 10:18 AM EDT, 2 hours 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
1018 AM EDT Tue Jul 21 2020

INZ021-028>031-035>049-051>057-060>065-067>072-221430-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
1018 AM EDT Tue Jul 21 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: There are chances for thunderstorms today and tonight. Some
strong to severe storms are possible.

Hazards: Damaging winds, heavy rain and localized flooding,
lightning.

Timing: Thunderstorms are possible at any time but should be most
numerous during the late afternoon and evening hours, with some more
potential for heavy rain overnight. Some strong to severe storms are
possible mainly late this afternoon and during the evening, with the
best potential after 7 pm.

Discussion: A front in the area along with upper disturbances will
bring some showers and thunderstorms to the area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorms are possible for much of the period. Isolated
severe storms are possible on Wednesday. Hot conditions with heat
index values at or over 100 may return this weekend.

Discussion: A front will meander across the area into the weekend,
interacting with warm and humid air to bring chances for showers and
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be possible this evening.

.STORM MOTION STATEMENT...

The expected storm motion today is from the west southwest at
30 MPH.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 1:44 PM EDTSevere Thunderstorm WarningINDFountain, Tippecanoe, Warren31 min
Jul 21, 1:49 PM EDTSpecial Weather StatementINDMontgomery26 min
Jul 21, 2:09 PM EDTTornado WarningINDCarroll, Clinton, Tippecanoe18 min
Jul 21, 2:30 PM EDTSpecial Weather StatementINDCarroll, Clinton30 min
Jul 21, 2:38 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tipton37 min
Jul 21, 3:07 PM EDTSpecial Weather StatementINDBoone, Hamilton38 min
Jul 21, 3:14 PM EDTSpecial Weather StatementINDTipton31 min
Jul 21, 3:47 PM EDTSpecial Weather StatementINDDelaware, Madison43 min
Jul 21, 4:09 PM EDTSevere Thunderstorm WarningINDDelaware36 min
Jul 21, 7:25 PM EDTSpecial Weather StatementINDMonroe50 min
Jul 21, 7:32 PM EDTSevere Thunderstorm WarningINDBrown, Monroe, Morgan43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.